If you are like many of us today, heartburn or acid indigestion is a recurring problem. And for most of us the tried-and-true remedies are great products like Tums or Rolaids. But there is a possible problem for those of us who use these calcium carbonate containing antacids. I'm referring to the phenomenon called acid rebound.
Antacids are used to neutralize the effect of the acid in your stomach. Basically, they simply make your "stomach juices" less acidic to make you feel better. There are a number of ingredients that can be used in various antacids such as sodium bicarbonate, calcium carbonate, sodium, magnesium hydroxide or aluminum hydroxide. All have their pros and cons.
But products that are calcium carbonate containing antacids can also stimulate a release of gastrin from the duodenum and distal stomach. This hormone is mainly responsible for the stimulation of acid secretion in your stomach. Once these types of antacids are finished working in your stomach, the stomach actually begins an overproduction of acid, hence the term acid rebound!
Now, at this point there is no medical research indicating that this acid rebound is actually detrimental to your health. However, doctors are concerned that this overproduction and over stimulation of stomach acids can eventually be harmful in the long run. But you have to wonder, if stomach acid was the cause of your problem in the first place, how are things going to improve if you'll eventually end up with more acid in your stomach! More gastric acid would also seem to indicate more heartburn.
And there is more. Some people with heartburn also experience acid reflux, where the stomach acid is actually forced up into the esophagus. This is where you experience that feeling like a chemical burn in your chest and throat. For some people this acid reflux actually becomes quite frequent and is called Gastroesophageal reflux disease. Adding more stomach acids can only mean increased problems in this area. And what can this mean for your health in the long run?
Well, you should know that there is a link between this acid reflux and a particular type of cancer. For some people, if acid reflux results in stomach acid reaching the esophagus repeatedly over the years, then there is also a possibility of a change in the lining. It is gradually replaced by a tissue similar to that found in your intestine This is known as Barret's esophagus and a small number of people who have this condition develop esophageal adenocarcinoma, a cancer which is often not curable. Obviously, not something to take lightly.
If you are one of those who uses these calcium carbonate-based antacids, then you might be wise to check with your doctor about the possible effects of acid rebound and acid reflux on your health. And more importantly, if you do have a tendency to use antacids, you would also be wise to talk to your doctor about the underlying causes of your heartburn or indigestion. Your body is telling you something and you should listen!